Skip to content
57 years with Osteoporosis & Spondylolisthesis
avatar
An_254406 posted:
I'm only 57 years old, very active, hiking is my lifeblood. I've recently been diagnosed with -3.9 Osteoporosis in back, L5-S1 degenerative back disease, and long ago with Spondylolisthesis [sp?> Osteopenia in hips. I don't want to take Alendronate. I'd rather handle it with Physical Therapy, supplements & diet. I had a terrible menopause with burning hot flashes every 10 minutes for at least 7 years. I didn't know that meant I was burning up my bones! My Gyno didn't help me.

First: I'm willing to go anywhere in the country to visit the very best back specialist for my problem. Who would you recommend?

Second: If I decide to take 1 year of Alendronate, can I take all the calcium, D, & Osteo supplements at the same time?

Third: What do you think about not taking the drug at all?


Thank you. I'm afraid and really need a good physician. I've finally admitted how much pain I'm in and hear all the creaking in my back all the way up into my skull.

Reply
 
avatar
bonebabe responded:
With a -3.9, you need the RX. It needs to be taken first thing in the a.m. on an empty stomach with a full glass of water. You need to remain upright at least a half hour after swallowing. After that you can take a multi, calcium supplement and Vit D. Just remember that your body will only absorb about 500-600 mg of calcium at a time. One year of any osteo med is not long enough to really see any change because bone is so slow to respond to change. You need at least two years on it.

If you don't want to do the oral bisphosphonate, you can do the Reclast. It's an annual IV and bypasses any gastric issues.

Not taking the meds will only put you further down the road for a fracture. There is NO NATURAL WAY to improve bone density once the numbers are as low as yours.

As for a back specialist, I really can't say. I guess you'd just have to do a search on hospitals specializing in spine issues. It can be a long process. I'm so sorry I can't be of more help on this for you.
 
avatar
khawklee replied to bonebabe's response:
Thank you,
I began the Alendronate again. I can handle it easily. But am taking lots of calcium too. I'm doing what the Dr. and the Naturopath both say and doing PT.

Can I take too much calcium?

My eyes are red and blurry. I've been diagnosed with Blepharitus. Then I read about a truly worse back condition that has irritated eyes as a symptom. Can you tell me about that problem? With my hips, low back and upper back all being problems, I want to know if there is a test for that condition?

I got another report on my low back that says:
An 8mm anterolisthesis of L5 on S1 to L5 spondylolysis. Severe disc space narrowing and vacuum phenomenon at L5-S1. The rest of the disc spaces are maintained. Facet arthropathy in lower lumbar spine.
Impression:
Severe L5-S1 degenerative disc disease.

I believe that my entire problem was a result of my not paying attention so that I could keep my doctors on top of this situation. I need to have a heads up as to what is coming so that I can know what to do.

I have an Osteo appt. Jan. 7th. What should I be asking them on this entire situation? I don't want surgery until it is absolutely necessary. I'm exercising. Have always done so.
My pain is 80% less now.

What would you do?
 
avatar
bonebabe replied to khawklee's response:
I can only address your osteoporosis situation. I have no expertise in the spinal problems. Wish I did.

As for the calcium, yes you can get too much calcium, but it's very hard to do. You'd almost have to watch the clock and run take a pill.

It's highly likely that you've had some undetected spinal fractures. Your numbers are that low.

I think you should ask the doctor about some PT in body mechanics and posture/balance. You need to protect your back and repetitive bending or twisting of the spine can cause very painful, non-reversible fractures.

I believe if you looked over the National Osteoporosis Foundation website (www.nof.org ) you'd get some answers to questions you have and questions you didn't even know you had.


Helpful Tips

Test your calcium supplement to see how well it dissolvesExpert
Place a calcium supplement in vinegar or warm water for 30 minutes while stirring occasionally. If the supplement dissolves, it will ... More
Was this Helpful?
55 of 66 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website